Alert archive / Alabama / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 249, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Jul 12, 2011, 3:06 PM CDT for Madison County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 12, 2011, 3:06 PM CDT (20:06 UTC)
- Expired
- Jul 12, 2011, 3:34 PM CDT
- In force
- 28 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
County Madison County, AL
The radar
The Northeast Alabama radar (KHTX), 46 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2386 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1325 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:16 PM CDT, 50 minutes earlier.
Area forecast discussion, Jul 12, 2:16 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
216 PM CDT TUE JUL 12 2011
...VERY HOT CONDITIONS CONTINUE TODAY AND TOMORROW...
.SYNOPSIS...VERY HOT AND HUMID CONDITIONS CONTINUE TO PLAGUE THE
AREA UNDERNEATH THE INFLUENCE OF A STRONG RIDGE CENTERED OVER THE
SOUTHEAST.
MEANWHILE, A BROAD WAVE LOCATED FROM N MI TO THE EASTERN PORTIONS OF
QUEBEC IS CURRENTLY RIDING UP AND OVER THE RIDGE. IN ADDITION,
ANOTHER TROUGH IS CURRENTLY MOVING SLOWLY ONSHORE OVER THE PACIFIC
NORTHWEST.
OVER THE TN VALLEY, SHOWERS AND THUNDERSTORMS HAVE BEGUN TO DEVELOP
MAINLY OVER NW AL. SOME OF THESE STORMS COULD BE STRONG TO SEVERE
WITH LOCALIZED FLASH FLOODING, FREQUENT LIGHTNING, AND GUSTY TO
DAMAGING WINDS.
&&
.DISCUSSION...AFTER A VERY HOT DAY, SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO CONTINUE THIS EVENING. IN FACT, SOME OF THE STORMS MAY
LINGER LATER INTO THE EVENING (POSSIBLY INTO THE OVERNIGHT) GIVEN
THE DELAY IN COOLING THIS TIME OF YEAR AND VARIOUS OUTFLOW
BOUNDARIES. ADDED PATCHY DENSE FOG DURING THE OVERNIGHT HOURS WITH
THE EXPECTED RAINFALL (ESPECIALLY OVER NE AL) AND THE ALREADY VERY
HUMID CONDITIONS.
THE RIDGE HAS BEGUN RETREATING TOWARDS THE WEST AS SHOWN BY AN
AMPLIFICATION OF THE RIDGE OVER THE WESTERN STATES. WITH THE RETREAT
OF THE RIDGE, A MID TO UPPER LEVEL LOW CURRENTLY OVER OK AND
CROSSING INTO MO/KS IS EXPECTED TO MEANDER AROUND THE RIDGE OVER
AR/MS/LA. WITH THE CLOSE PROXIMITY OF THIS LOW, WILL KEEP CHC OF
SHOWERS AND THUNDERSTORMS FOR ALL OF TOMORROW AND EXTEND INTO THE
WEEKEND. IN ADDITION TO THE MOVEMENT OF THIS LOW, A WEAK SFC 'COLD'
FRONT LOOKS TO PUSH TOWARDS THE AREA FROM THE N/NW LATER WEDNESDAY
AFTERNOON/EVENING. WITH THE COPIOUS AMOUNT OF MOISTURE FROM THE
TROPICAL AIR MASS IN PLACE ALONG WITH INVERTED V SOUNDING PROFILE,
ANY STORMS THAT FORM WILL HAVE VERY HEAVY RAINFALL AND THE POTENTIAL
FOR MICROBURSTS. WITH THE LACK OF WIND SHEAR (FAIRLY TYPICAL
THIS TIME OF YEAR) AND LIGHT FLOW ALOFT, ANY STORMS WILL BE SLOW TO
MOVE. FURTHER, A LOCALIZED FLASH FLOOD THREAT WILL EXIST. DESPITE THE
CHC FOR THUNDERSTORMS, STILL EXPECTING TEMPS TO SOAR INTO THE MID
90S WHICH WITH THE HIGH DEWPOINTS WILL MEAN THAT A HEAT ADVISORY IS
STILL WARRANTED FOR AREAS WEST OF INTERSTATE 65 OVER NW AND NORTH
CENTRAL AL.
IF CLOUDS ARE ABLE TO CLEAR OR BREAK ON WEDNESDAY NIGHT, COULD HAVE
MORE WIDESPREAD FOG, BUT HAVE NOT ADDED FOG AT THIS TIME GIVEN THE
POSSIBILITY OF SLIGHTLY DRIER DEWPOINTS COMING BEHIND THE FRONT.
WITH THE RETREAT OF THE RIDGE AND SOMEWHAT COOLER TEMPS BEHIND THE
FRONT (UNDERNEATH NW FLOW ALOFT), TEMPS ON THURSDAY AND FRIDAY WILL
BE SOMEWHAT COOLER, BUT WILL STILL BE IN THE LOW 90S. THEN, DUE TO
THE MOVEMENT OF THE RIDGE WESTWARD, THE GFS/ECMWF IS INDICATING THE
POSSIBILITY OF CAD OVER THE APPALACHIANS ON SATURDAY AND ESPECIALLY
ON SUNDAY. WHAT THIS WILL MEAN IS THAT COOLER AND DRIER AIR MAY
ADVECT OVER THE AREA OVER THE WEEKEND WHICH WOULD SEND SOME WELCOME
RELIEF FROM THE HEAT. WE COULD SEE UPPER 80S TO LOW 90S WITH
DEWPOINTS IN THE MID 60S IF THE GFS IS RIGHT ON SUNDAY. THUS, HAVE
LOWERED TEMPS SLIGHTLY DURING THE WEEKEND. STILL THINK THERE COULD
BE ISOLATED AFTERNOON THUNDERSTORMS ON BOTH DAYS. HOWEVER, AM NOT
AS CONFIDENT OF THUNDERSTORMS DURING THE OVERNIGHT HOURS.
ONE THING THAT IS DIFFICULT TO ASCERTAIN DURING THE THURSDAY TO
SUNDAY TIMEFRAME IS WHETHER ONE OF THE MCS' ORIGINATING FROM THE
MIDWEST WILL DROP RAPIDLY TOWARDS THE SE. THE MODELS DO NOT HAVE ANY
CONSISTENCY ON THIS SCENARIO.
THE RIDGE IS EXPECTED TO BUILD WESTWARD FROM THE WESTERN ATLANTIC
TOWARDS THE SOUTHEAST US FOR MONDAY AND TUESDAY WHICH WILL LIKELY
MEAN A RETURN OF SOUTHEASTERLY FLOW AND VERY HOT AND HUMID
CONDITIONS. WITH THE RIDGE EXPECTED TO BE ALMOST ON TOP OF THE AREA,
HAVE KEPT MENTION OF THUNDERSTORMS DURING THE DAY, BUT HAVE REMOVED
IT DURING THE OVERNIGHT.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 79 95 75 95 74 / 20 40 40 40 20
SHOALS 78 96 74 95 74 / 20 50 40 40 20
VINEMONT 77 93 74 93 74 / 20 40 40 40 20
FAYETTEVILLE 77 92 73 93 73 / 20 40 40 40 20
ALBERTVILLE 74 93 72 94 73 / 20 40 40 40 20
FORT PAYNE 74 93 72 95 72 / 20 40 40 40 20
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING ZONES:
DEKALB...JACKSON...MARSHALL.
EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR THE
FOLLOWING ZONES: COLBERT...CULLMAN...FRANKLIN AL...
LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MORGAN.
HEAT ADVISORY FROM 9 PM THIS EVENING TO 7 PM CDT WEDNESDAY FOR THE
FOLLOWING ZONES: COLBERT...CULLMAN...FRANKLIN AL...
LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MORGAN.
TN...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING ZONES:
FRANKLIN TN...LINCOLN...MOORE.
&&
SL.77Hazardous weather outlook, Jul 12, 10:57 AM CDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 1057 AM CDT TUE JUL 12 2011 ALZ001>010-016-TNZ076-096-097-131015- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1057 AM CDT TUE JUL 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... HEAT INDEX VALUES IN EXCESS OF 110 DEGREES ARE EXPECTED ACROSS NORTHWEST AND NORTH CENTRAL ALABAMA. ELSEWHERE IN NORTHEAST ALABAMA AND SOUTHERN MIDDLE TENNESSEE...HEAT INDEX VALUES WILL REACH THE 105 TO 110 DEGREE RANGE. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. SUDDEN LIGHTNING STRIKES WILL OCCUR WITH THESE FAST DEVELOPING STORMS. IN ADDITION...GUSTY WINDS UP TO 40 MPH AND LOCALLY HEAVY DOWNPOURS WILL ACCOMPANY THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... HEAT INDEX VALUES ARE EXPECTED TO REACH THE 105 TO 110 DEGREE RANGE AGAIN ON WEDNESDAY AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY INTO THURSDAY. A FEW OF THESE STORMS MAY BE STRONG WITH FREQUENT LIGHTNING...GUSTY WINDS AND LOCALLY HEAVY RAINFALL. DAILY ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE FROM FRIDAY THROUGH MONDAY. .SPOTTER CALL TO ACTION STATEMENT... FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. HOWEVER...TIMELY REPORTS OF WIND DAMAGE AND FLOODING WILL BE GREATLY APPRECIATED. KULA
In the hours before
Special weather statement, Jul 12, 12:59 PM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1259 PM CDT TUE JUL 12 2011 ALZ009-010-TNZ076-097-121900- JACKSON-DEKALB-MOORE-FRANKLIN TN- 1259 PM CDT TUE JUL 12 2011 ...SIGNIFICANT WEATHER ADVISORY FOR RAPID THUNDERSTORM DEVELOPMENT... AT 1255 PM CDT...DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS DEVELOPING ACROSS THE AREA. THESE STORMS WILL INTENSITY RAPIDLY...AND BECOME CAPABLE OF FREQUENT LIGHTNING...VERY HEAVY RAINFALL AND GUSTY WINDS. SUDDEN LIGHTNING WILL DEVELOP WITH THESE STORMS...AND BECOME FREQUENT. THOSE OUTDOORS...ESPECIALLY ON WATER...SHOULD MOVE ONSHORE AND INTO A SAFE SHELTER NOW BEFORE STORMS ARRIVE OR DEVELOP AT YOUR LOCATION. KULA
Special weather statement, Jul 12, 1:27 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
127 PM CDT TUE JUL 12 2011
ALZ009-121900-
JACKSON-
127 PM CDT TUE JUL 12 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEAST JACKSON COUNTY UNTIL
200 PM CDT...
AT 127 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LONG ISLAND...OR NEAR JASPER...MOVING SOUTH
AT 10 MPH.
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
LONG ISLAND.
BRIDGEPORT.
HIGDON...FABIUS.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3485 8560 3482 8563 3481 8564 3481 8589
3499 8580 3499 8560 3498 8560 3492 8559
3489 8558 3486 8558
TIME...MOT...LOC 1827Z 013DEG 8KT 3500 8565
KULA!Special weather statement, Jul 12, 1:53 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
153 PM CDT TUE JUL 12 2011
ALZ010-121930-
DE KALB-
153 PM CDT TUE JUL 12 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DEKALB COUNTY UNTIL 230
PM CDT...
AT 153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HENAGAR...OR 10 MILES NORTHEAST OF
RAINSVILLE...MOVING SOUTH AT 5 MPH.
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
SYLVANIA.
HAMMONDVILLE...VALLEY HEAD.
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3444 8582 3459 8585 3463 8578 3470 8573
3471 8565 3450 8555
TIME...MOT...LOC 1853Z 345DEG 3KT 3460 8573
KULASpecial weather statement, Jul 12, 2:38 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
238 PM CDT TUE JUL 12 2011
ALZ006-122045-
MADISON-
238 PM CDT TUE JUL 12 2011
...SIGNIFICANT WEATHER ADVISORY FOR MADISON COUNTY UNTIL 345 PM
CDT...
AT 235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER SOUTH
HUNTSVILLE...MOVING SOUTHEAST AT 5 MPH.
WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM. RAINFALL OF 1 TO 2 INCHES
WITHIN AN HOUR ARE LIKELY IN LOCAL AREAS...WHICH COULD RESULT IN
BRIEF MINOR STREET FLOODING.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
BROWNSBORO.
BROWNSBORO.
HADEN.
HAMPTON COVE...FARLEY.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3483 8633 3481 8634 3479 8633 3475 8634
3473 8636 3463 8636 3462 8633 3453 8633
3453 8652 3455 8655 3458 8657 3458 8660
3464 8669 3480 8662
TIME...MOT...LOC 1938Z 324DEG 3KT 3469 8657
KULAThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 4:48 AM CDT | Heat Advisory | HUN | Colbert, Cullman, Franklin, Lauderdale, Lawrence, Limestone and 2 more | 38 hr |
| Jul 12, 1:43 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 32 min |
| Jul 12, 1:53 PM CDT | Special Weather Statement | HUN | DeKalb | 37 min |
| Jul 12, 2:03 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 27 min |
| Jul 12, 2:11 PM CDT | Flash Flood Warning | HUN | Jackson | 90 min |
| Jul 12, 2:36 PM CDT | Flash Flood Warning | HUN | DeKalb | 64 min |
| Jul 12, 2:38 PM CDT | Special Weather Statement | HUN | Madison | 67 min |
| Jul 12, 3:29 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 31 min |
| Jul 12, 3:50 PM CDT | Special Weather Statement | HUN | Marshall | 25 min |
| Jul 12, 4:05 PM CDT | Special Weather Statement | HUN | Madison | 40 min |
| Jul 12, 4:35 PM CDT | Special Weather Statement | HUN | Limestone | 40 min |
| Jul 12, 4:39 PM CDT | Special Weather Statement | HUN | Cullman, Morgan | 36 min |
| Jul 12, 4:42 PM CDT | Severe Thunderstorm Warning | HUN | Limestone | 33 min |
| Jul 12, 5:09 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Morgan | 21 min |
| Jul 12, 5:13 PM CDT | Special Weather Statement | HUN | Cullman | 47 min |
| Jul 12, 6:00 PM CDT | Special Weather Statement | HUN | Cullman | 30 min |
| Jul 12, 3:13 PM CDT | Special Weather Statement | HUN | Franklin | 47 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.